Florida, 2009

Cold in Florida, February 6, 2009

February 6, 2009 · NWS JAX · 3 events in 3 counties and zones

A strong high pressure system built in behind a cold front bringing record setting cold to northern Florida. Temperatures dipped into the 20s across most of north Florida overnight as strong high pressure built into the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong high pressure system built in behind a cold front bringing record setting cold to northern Florida. Temperatures dipped into the 20s across most of north Florida overnight as strong high pressure built into the area. Reports of frost were widespread with numerous reports were received of pools, bird feeders, and ditches with standing water having ice on them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 5, 9:00 PM EST, 3 hours earlier.

Area forecast discussion, Feb 5, 9:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EST THU FEB 5 2009

...RECORD BREAKING TEMPERATURES POSSIBLE TONIGHT...

.SHORT TERM...A LARGE AND STRONG...1035 MB...HIGH IS FIRMLY
ENTRENCHED OVER THE DEEP SOUTH WITH A HARD FREEZE A CERTAINTY FOR
THE OVERNIGHT PERIOD. THE QUESTION IS HOW LOW WILL WE GO WITH THE
ANSWER RESIDING IN THE FINER DETAILS OF THE CURRENT SYNOPTIC
SETUP. ALTHOUGH HIGH HAS BEEN POSITIONED ALMOST DIRECTLY OVER
US...AIRMASS HAS INDUCED ON ONSHORE FLOW AT TIMES THIS EVENING
WHICH HAS RESULTED IN DEWPOINTS SOME 2 TO 4 DEGREES ABOVE GUIDANCE
AT TIMES. THIS WILL SERVE TWO CONSEQUENCES OVERNIGHT.
FIRST...ALTHOUGH DEWPOINTS WILL SETTLE OUT THROUGH MIDNIGHT CLOSER
TO GUIDANCE VALUES...BEACH AREAS COULD STILL REMAIN 1 TO 2 DEGREES
ABOVE CURRENT GRID VALUES. SECONDLY...FROST COULD BE SLIGHTLY
GREATER IN AREAL COVERAGE EAST OF I95 AND WILL ADJUST WITH THE
UPDATE. OTHERWISE...HAVE MADE VERY LITTLE CHANGE TO CURRENT
PACKAGE WITH CURRENT HAZARDS COVERING THE SITUATION WELL.

&&

.CLIMATE...RECORD LOW MINIMUM TEMPERATURES FOR FRIDAY FEB 6TH...
JAX 25/1996...GNV 23/1917...SSI 23/1966...AMG 19/1966

&&

.AVIATION...LIGHT WINDS AND VFR CONDITIONS WILL CONTINUE.

&&

.MARINE...AS HIGH PRESSURE CONTINUES TO MOVE OVER THE AREA...
WINDS AND SEAS WILL CONTINUE TO SUBSIDE. WILL REMOVE SMALL CRAFT
CAUTION FROM THE OFFSHORE WATERS. OTHERWISE...LITTLE CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  47  18  58  27 /   0   0   0   0
SSI  43  26  55  36 /   0   0   0   0
JAX  46  19  57  29 /   0   0   0   0
SGJ  46  27  56  37 /   0   0   0   0
GNV  49  19  60  31 /   0   0   0   0
OCF  50  20  62  32 /   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WARNING UNTIL 9 AM FRI FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
     NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     RED FLAG WARNING FROM 10 AM TO 6 PM FRI FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     FREEZE WATCH FROM LATE FRI NIGHT THRU SAT MORNING FOR
     ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-GILCHRIST-
     HAMILTON-MARION-NASSAU-PUTNAM-SUWANNEE-UNION.

GA...HARD FREEZE WARNING UNTIL 9 AM FRI FOR APPLING-ATKINSON-
     BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

AM...NONE.

&&

DEESE/CARROLL
Hazardous weather outlook, Feb 5, 9:30 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 PM EST THU FEB 5 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061030-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
930 PM EST THU FEB 5 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TONIGHT...

...HARD FREEZE WARNING IS IN EFFECT FOR TONIGHT FOR ALL
OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...

A VERY COLD ARCTIC AIRMASS WILL REMAIN IN PLACE TODAY AND TONIGHT.
LONG DURATIONS OF SUB-FREEZING TEMPERATURES ARE EXPECTED AGAIN
TONIGHT. FOR MORE DETAILS REFER TO THE LATEST NON-PRECIPITATION
MESSAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...FREEZE WATCH IN EFFECT FOR MOST OF NORTHEAST FLORIDA FRIDAY
NIGHT...

LINGERING COLD AIR IN PLACE WILL ALLOW FOR ANOTHER FREEZE EVENT
FRIDAY NIGHT ACROSS INLAND AREAS ALONG WITH WIDESPREAD FROST.

DRY AIR WILL CONTINUE THE THREAT OF DANGEROUS FIRE WEATHER CONDITIONS
FRIDAY AND SATURDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Flagler

When
February 6, 12:00 AM EST to 9:00 AM EST
Where
Flagler forecast zone
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Temperatures dipped into the 20s across most of Flagler County overnight as strong high pressure built into the area. Andulusia reported a low temperature of 22 with heavy frost and some icing occurring. Haw Creek Agricultural Center reported a low of 24 degrees with heavy frost. Reports of frost were widespread with numerous reports of pools, bird feeders, and ditches with standing water having ice on them.

Cold/Wind Chill, Duval

When
February 6, 12:01 AM EST to 7:49 AM EST
Where
Duval forecast zone
Reported by
ASOS

The temperature at Jacksonville International Airport dropped to a record breaking 23 degrees at 7:49 a.m. EST. The previous record low for February 6th was 25 degrees set in 1996.

Cold/Wind Chill, Alachua

When
February 6, 12:01 AM EST to 7:03 AM EST
Where
Alachua forecast zone
Reported by
ASOS

The temperature at Gainesville Regional Airport dropped to 21 degrees at 7:03 a.m. EST. This breaks the previous record low of 23 degrees set in 1917.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161567, 162410, 162412.